The Lupus Forum banner
1 - 2 of 2 Posts

·
Registered
Joined
·
14,661 Posts
Yes the INR is lower than it should be, 'thicker' so to speak, and could mean an increased risk of clots but why haven't they adjusted your warfarin?
If my husband's INR is too low they put up the dose and check it again after a week or two.

The clexane is another type of blood thinner, a sort of heparine. I don't know why heparin is used instead of warfarin when surgery is in question but maybe somebody else will be able to help with that. I hope you will have the chance to ask them about your concern - they should be willing to explain and discuss as each case is slightly different.
Good Luck
Clare
 

·
Registered
Joined
·
14,661 Posts
A typical therapeutic level of Warfarin is an INR of 2.5, between 2 and 3. In some patients the blood needs to be thinner still - 3.5 to 4 to achieve the desired 'thinness' with alleviation of symptoms and reduction of clotting risks. If the INR is lower that the target, it means the blood isn't thinned enough thus risking clotting. If the INR is too high the risk is the opposite, bleeding.

INR stands for international normalised ratio. In this way of measuring anti coagulation therapy, 'normal' is '1'.An INR of 2 is 'half thick' and an INR of 3 is one third 'thick'. The higher the ratio the thinner the blood. 1.5 is too thick when the goal is 2.5. It is thinner than '1' but not thin enough.
The higher the number the thinner the blood.

Problems of heparin are that it has to be given by injection and can cause osteoporosis used long term
"Heparin is used in three main situations. Firstly, it is used in the immediate aftermath of thrombosis in view of its rapid action. Secondly, it is used around the time of surgery as its action can be switched on and off more quickly than Warfarin. Thirdly, it is used in pregnancy because Warfarin is toxic to the fetus so it is not used....., at least not in the first half "
(Hughes Syndrome Dr G Hughes)

I hope you can get it right soon Dixy. It seems that some drugs eg antibiotics , also alcohol and certain vegetables with Vitamin K, big changes of intake, can interfere with its working. So always report any changes in meds or for example supplements.

Good luck
Clare
 
1 - 2 of 2 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top